Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 28, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at May 17, 2017, 1:46 PM CDT for Marathon County, Portage County, Wood County, Wisconsin. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2017, 1:46 PM CDT (18:46 UTC)
- Expired
- May 17, 2017, 2:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Marathon County, WI, Portage County, WI, Wood County, WI
The radar
The La Crosse radar (KARX), 150 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 1:57 PM CDT | TSTM WND DMG | Marshfield, WI | POWER POLES SNAPPED AND SOME DAMAGE WAS REPORTED AT A LOCAL BUSINESS NEARBY. |
| May 17, 1:59 PM CDT | TSTM WND GST 66 | Marshfield, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1435 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
045
WUUS53 KGRB 171846
SVRGRB
WIC073-097-141-171930-
/O.NEW.KGRB.SV.W.0028.170517T1846Z-170517T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
146 PM CDT WED MAY 17 2017
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Northern Wood County in central Wisconsin...
Northwestern Portage County in central Wisconsin...
Marathon County in central Wisconsin...
* Until 230 PM CDT.
* At 145 PM CDT, severe thunderstorms were located along a line
extending from Loyal to 8 miles southwest of Spencer to 9 miles
southwest of Marshfield to 7 miles west of Pittsville to 11 miles
southeast of Shortville, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Wausau, Marshfield, Weston, Rib Mountain, Mosinee, Abbotsford,
Spencer, Pittsville, Rothschild and Schofield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4503 9031 4504 9020 4512 9020 4512 8969
4489 8960 4458 8962 4430 9031
TIME...MOT...LOC 1845Z 229DEG 42KT 4475 9049 4466 9039 4458 9032 4449
9028 4439 9033
HAIL...0.75IN
WIND...60MPH
$$
EB4 follow-up statements
182
WWUS53 KGRB 171854
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
154 PM CDT WED MAY 17 2017
WIC073-097-141-171930-
/O.CON.KGRB.SV.W.0028.000000T0000Z-170517T1930Z/
Wood WI-Portage WI-Marathon WI-
154 PM CDT WED MAY 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTHERN WOOD...NORTHWESTERN PORTAGE AND MARATHON COUNTIES...
At 154 PM CDT, severe thunderstorms were located along a line
extending from near Colby to near Spencer to near Marshfield to near
Pittsville, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Wausau, Marshfield, Weston, Rib Mountain, Mosinee, Abbotsford,
Spencer, Pittsville, Rothschild and Schofield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4503 9031 4504 9020 4512 9020 4512 8969
4489 8960 4458 8962 4430 9031
TIME...MOT...LOC 1854Z 234DEG 44KT 4488 9036 4479 9026 4471 9019 4462
9015 4452 9020
HAIL...0.75IN
WIND...60MPH
$$
EB922
WWUS53 KGRB 171905
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
205 PM CDT WED MAY 17 2017
WIC073-097-141-171930-
/O.CON.KGRB.SV.W.0028.000000T0000Z-170517T1930Z/
Wood WI-Portage WI-Marathon WI-
205 PM CDT WED MAY 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTHERN WOOD...NORTHWESTERN PORTAGE AND WESTERN MARATHON
COUNTIES...
At 203 PM CDT, severe thunderstorms were located along a line
extending from near Dorchester to 9 miles east of Colby to 11 miles
east of Spencer to near Marshfield, moving northeast at 55 mph.
HAZARD...70 mph wind gusts and penny size hail. A 66 mph wind gust
was measured at Marshfield ASOS at 159 pm CDT.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Wausau, Marshfield, Weston, Rib Mountain, Mosinee, Abbotsford,
Pittsville, Rothschild, Schofield and Knowlton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4503 9031 4504 9020 4512 9020 4512 8969
4489 8960 4458 8962 4436 9021
TIME...MOT...LOC 1903Z 226DEG 49KT 4499 9023 4490 9013 4482 9006 4473
9002 4463 9007
HAIL...0.75IN
WIND...70MPH
$$
EB470
WWUS53 KGRB 171915
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
215 PM CDT WED MAY 17 2017
WIC073-097-141-171930-
/O.CON.KGRB.SV.W.0028.000000T0000Z-170517T1930Z/
Wood WI-Portage WI-Marathon WI-
215 PM CDT WED MAY 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTHEASTERN WOOD...NORTHWESTERN PORTAGE AND CENTRAL MARATHON
COUNTIES...
At 213 PM CDT, severe thunderstorms were located along a line
extending from 10 miles east of Dorchester to 14 miles east of
Abbotsford to 15 miles west of Rib Mountain to 11 miles west of
Mosinee to 11 miles east of Marshfield, moving northeast at 50 mph.
HAZARD...70 mph wind gusts and penny size hail. Storm spotter
reported small tree branches down in Marshfield at 200 pm
CDT.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Wausau, Weston, Rib Mountain, Mosinee, Rothschild, Schofield,
Knowlton, Stratford, Marathon City and Edgar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4503 9031 4504 9020 4512 9020 4512 8969
4489 8960 4458 8962 4441 9010 4458 9009
4490 9015
TIME...MOT...LOC 1913Z 236DEG 45KT 4505 9012 4494 9002 4484 8997 4473
8992 4462 8993
HAIL...0.75IN
WIND...70MPH
$$
EB695
WWUS53 KGRB 171926
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
226 PM CDT WED MAY 17 2017
WIC073-097-141-171934-
/O.EXP.KGRB.SV.W.0028.000000T0000Z-170517T1930Z/
Wood WI-Portage WI-Marathon WI-
226 PM CDT WED MAY 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WOOD...
NORTHWESTERN PORTAGE AND CENTRAL MARATHON COUNTIES WILL EXPIRE AT 230
PM CDT...
This warning has been replaced by a new Severe Thunderstorm Warning
for Lincoln and Marathon Counties. Please see that bulletin for
details.
LAT...LON 4503 9031 4504 9020 4512 9020 4512 8969
4489 8960 4458 8962 4441 9010 4458 9009
4490 9015
TIME...MOT...LOC 1924Z 229DEG 42KT 4513 8998 4502 8988 4492 8983 4481
8978 4470 8979
$$
EBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 12:24 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, May 17, 12:24 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 1224 PM CDT Wed May 17 2017 Updated aviation portion for 18Z TAF issuance .SHORT TERM...Today...Tonight...and Thursday Issued at 410 AM CDT Wed May 17 2017 Looks like another day of severe thunderstorms is likely. An unseasonably strong negatively tilted upper low lifting northeast from the Central Plains will provide considerable upper support for severe storms this afternoon and evening, while a slow moving cold front, outflow boundaries and perhaps lake and bay breezes provide for surface convective initiation. Cloud cover will hinder solar heating and surface based instability for a good part of the day, but there should be a least some breaks in the clouds in the warm sector over the southeast half of the forecast region later today. The Saint louis University web page of forecast analogs showed that nearly all of the top analogs were associated with severe weather somewhere in Wisconsin and nearly half with tornadoes. The NWS western region web page that displays return intervals of various surface and upper air parameters show that the intensity of the upper system has a return interval of once every 2 or 3 years in Wisconsin and is outside of the climatological database in Iowa. So this will probably be an active day of severe storms over parts of the Midwest and western Great lakes. Clouds and showers and thunderstorms will keep temperatures in the 60s in far northern Wisconsin. The concentration of storms along the front has the potential for producing heavy rain and local flooding. Further south and east there will probably be just isolated or scattered storms until late afternoon or evening as the upper system gets closer and the surface cold front starts to move east. The combination of best instability and shear averages out to be somewhere between Wausau and Menominee County Michigan late in the afternoon and early evening, with energy helicity indices of around 3. The storms will move across the area tonight and exit early Thursday as the cold front moves through. Heavy rain will be the main concern once the severe threat has ended. The air is cold enough behind the front for temperatures to actually fall during the day, something rare for this time of the year. .LONG TERM...Thursday Night Through Tuesday Issued at 410 AM CDT Wed May 17 2017 Models start this part of the forecast dry, with surface high pressure and a mid level ridge across region. Precipitation is then expected to move in late Friday night as a mid level trough and surface low move northeast toward the region. PoPs drop to slight chance on Sunday in the dry slot of the system. The unsettled weather pattern continues into early next week as another shortwave trough and cold front move into the Great Lakes around Tuesday. High temperatures are expected to be below normal through the middle of next week. && .AVIATION...for 18Z TAF Issuance Issued at 1223 PM CDT Wed May 17 2017 Several rounds of showers and thunderstorms will impact the TAF sites during the TAF period. The best chance for thunderstorms will be this afternoon and early this evening, with lower chances later tonight into Thursday morning. CIGS have settled between low VFR and MVFR this afternoon, with bases basically between 2500 and 3500 ft. Conditions will drop with showers and thunderstorms to a solid MVFR/IFR deck, with lower conditions possible with heavier rain activity. A cold front will move through Thursday morning, bringing additional showers and low clouds. Conditions are not expected to improve appreciably until Thursday afternoon when the main low tracks east. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....RDM LONG TERM......MG AVIATION.......Kurimski
Hazardous weather outlook, May 17, 4:21 AM CDT, 9 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 421 AM CDT Wed May 17 2017 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-180930- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 421 AM CDT Wed May 17 2017 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms across nearly all of the forecast area. Large hail, damaging winds, and a few tornadoes are possible. The afternoon and early evening hours have the greatest potential for severe storms. The thunderstorms will also produce heavy rain, especially across far northern Wisconsin where local flooding is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible Saturday night but it is too early to determine the severe weather threat at this time. There is also the potential for heavy rain Saturday and Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely later in the day. LMZ521-522-541>543-180930- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 421 AM CDT Wed May 17 2017 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Today and Tonight Increasing south winds and building waves will lead to hazardous conditions in the Lake Michigan waters. There is a also a small chance of severe thunderstorms this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday An abrupt wind shift from south to north will take place Thursday during the morning or midday hours. Winds could gust to gale force for a few hours from the north after the wind shift. There is a chance for thunderstorms Saturday night. Winds and waves hazardous to small craft are possible on Thursday. RDM/MG
In the hours before
Special weather statement, May 17, 1:20 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Green Bay WI
120 PM CDT WED MAY 17 2017
WIZ030-035-036-171915-
Marathon WI-Wood WI-Portage WI-
120 PM CDT WED MAY 17 2017
...STRONG THUNDERSTORMS MOVING INTO CENTRAL wISCONSIN...
At 117 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Babcock, or 22 miles west of Wisconsin Rapids, moving
northeast at 60 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Other strong thunderstorms were located over southwest Wisconsin and
will move into parts of central Wisconsin after 2 pm.
Locations impacted include...
Wausau, Marshfield, Weston, Rib Mountain, Mosinee, Abbotsford,
Spencer, Pittsville, Babcock and Rothschild.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4503 9031 4504 9020 4512 9020 4512 8934
4511 8934 4425 9005 4427 9032
TIME...MOT...LOC 1817Z 210DEG 61KT 4432 9027
AKThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:09 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln | 51 min |
| May 16, 7:15 PM CDT | Severe Thunderstorm Warning | GRB | Oneida | 75 min |
| May 16, 7:43 PM CDT | Tornado Warning | GRB | Lincoln | 47 min |
| May 16, 8:22 PM CDT | Tornado Warning | GRB | Langlade, Lincoln | 38 min |
| May 16, 8:31 PM CDT | Severe Thunderstorm Warning | GRB | Florence, Forest, Oneida | 44 min |
| May 16, 8:38 PM CDT | Special Weather Statement | GRB | Marathon | 52 min |
| May 16, 8:47 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln, Marathon | 58 min |
| May 16, 9:43 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Lincoln, Marathon, Shawano | 47 min |
| May 16, 11:48 PM CDT | Special Weather Statement | GRB | Portage, Shawano, Waupaca | 42 min |
| May 17, 12:06 AM CDT | Special Weather Statement | GRB | Menominee, Shawano, Waupaca | 39 min |
| May 17, 12:31 AM CDT | Special Weather Statement | GRB | Portage, Wood | 44 min |
| May 17, 2:01 AM CDT | Special Weather Statement | GRB | Marathon, Portage, Shawano, Waupaca, Waushara, Wood | 89 min |
| May 17, 3:02 AM CDT | Special Weather Statement | GRB | Waupaca | 28 min |
| May 17, 1:20 PM CDT | Special Weather Statement | GRB | Marathon, Wood | 55 min |
| May 17, 2:05 PM CDT | Special Weather Statement | GRB | Wood | 40 min |
| May 17, 2:23 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln, Marathon | 40 min |
| May 17, 2:44 PM CDT | Special Weather Statement | GRB | Menominee, Portage | 61 min |
| May 17, 3:17 PM CDT | Special Weather Statement | GRB | Portage | 58 min |
| May 17, 3:26 PM CDT | Severe Thunderstorm Warning | GRB | Forest, Langlade, Oneida, Vilas | 49 min |
| May 17, 3:43 PM CDT | Special Weather Statement | GRB | Menominee | 62 min |
| May 17, 3:49 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Menominee, Shawano | 41 min |
| May 17, 4:00 PM CDT | Severe Thunderstorm Warning | GRB | Florence | 18 min |
| May 17, 4:10 PM CDT | Severe Thunderstorm Warning | GRB | Winnebago | 20 min |
| May 17, 4:50 PM CDT | Special Weather Statement | GRB | Marinette | 40 min |
| May 17, 5:10 PM CDT | Special Weather Statement | GRB | Marinette | 50 min |
| May 17, 6:05 PM CDT | Severe Thunderstorm Warning | GRB | Wood | 55 min |
| May 17, 6:23 PM CDT | Severe Thunderstorm Warning | GRB | Marathon, Wood | 67 min |
| May 17, 6:57 PM CDT | Severe Thunderstorm Warning | GRB | Marathon, Portage, Wood | 63 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.